Colorado, 2005

Tornadoes and Hail in Colorado, July 3, 2005

July 3, 2005 · NWS BOU · 9 events in 5 counties and zones

4 thunderstorm wind, 2 lightning, 2 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 2:25 AM MST, 10 hours 55 minutes earlier.

Area forecast discussion, Jul 3, 2:25 AM MST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
325 AM MDT SUN JUL 3 2005

.SHORT TERM...FOCUS IS ON CONVECTION AND POSSIBILITY OF SEVERE
WEATHER TODAY.  COLD FRONT ADVERTISED TO MOVE INTO THE AREA FOR THE
PAST SEVERAL DAYS IS RATHER DIFFICULT TO PINPOINT AT THE CURRENT
HOUR DUE TO INTERACTIONS WITH LARGE OUTFLOW BOUNDARY FROM THE MCS
RACING ACROSS THE DAKOTAS.  NONETHELESS...MAPS ANALYSIS SHOWS LARGE
PRESSURE RISES EXTENDING FROM THE NEBRASKA PANHANDLE INTO SOUTH
DAKOTA...AND ANOTHER ORGANIZING OVER SOUTHERN MONTANA.  THIS SHOULD
HELP BRING WINDS AROUND TO NORTHERLY AND EVENTUALLY NORTHEAST AS
HIGH PRESSURE BUILDS OVER THE NORTHERN HIGH PLAINS THIS AFTERNOON.
AS A RESULT...LOW LEVEL MOISTURE NOW SEEN OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA SHOULD BE ABLE TO MOVE INTO THE FORECAST AREA.
THE UPPER 40S AND LOWER 50S DEWPOINTS WOULD BOOST CAPES INTO THE
1500-2000 J/KG RANGE PER INTERACTIVE SOUNDINGS.

IN ADDITION...SATELLITE SHOWS A VIGOROUS SHORT WAVE ASSOCIATED WITH
JET MAX MOVING ACROSS WYOMING AND NORTHERN UTAH.  THIS FEATURE IS
EXPECTED TO MOVE OVER THE FORECAST AREA LATE THIS MORNING AND
AFTERNOON...AIDING AN EARLY START TO TODAYS CONVECTION.  IN FACT...
WE ALREADY HAVE SOME GOING EARLY THIS MORNING.  THE JET CONTINUES TO
PUSH EASTWARD TODAY...LEAVING NORTHEAST COLORADO IN FAVORABLE RIGHT
REAR ENTRANCE REGION OF UPPER JET BY AFTERNOON.  THE ASSOCIATED
UPPER LEVEL DIVERGENCE WILL ACT TO ENHANCE STORM COVERAGE SO BOOSTED
POPS INTO THE SCATTERED CATEGORY FOR THE MOUNTAINS AND MOST OF THE
FRONT RANGE METRO AREAS.  THE FAR NORTH COULD SEE LESSER CHANCES OF
PRECIP LINGERING INTO THE LATE AFTERNOON AND EVENING HOURS DEPENDING
ON EXACTLY HOW FAST THE FORCING ASSOCIATED WITH THE UPPER JET MOVES
OUT.

AT THIS TIME...THE THREAT OF SEVERE STORMS LOOKS FAIRLY HIGH GIVEN
CAPES OF 1500-2000 J/KG AND 0-6KM SHEAR OF 20-25 M/S.  WOULD NOT BE
SURPRISED TO GENERATE A FEW SUPERCELLS CAPABLE OF PRODUCING LARGE
HAIL.  ANY TORNADO THREAT WOULD BE MINIMIZED BY LACK OF LOW
LEVEL SHEAR.

.LONG TERM...MONDAY...THE ERN PLAINS WL BE IN A POST-FNTL
ENVIRONMENT AS PW VALUES WL RMN ARND THREE QUARTERS OF AN INCH.
MDLS INDG LOW LVL FLOW WL TURN SELY DURING THE AFTN.  THUS WITH THE
WLY ALF AND SELY NR THE SFC...QUITE A BIT OF SHEAR WL BE AVBL FOR
TSTMS TO WORK WITH.  USING MAX TEMPS IN THE MID 80S YIELDS NRLY 2500
J/KG CAPE NUMBERS.  WL HAV TO KEEP A WATCHFUL EYE ON THE POTENTIAL
FOR SVR WX POSSIBILITY DURING THE 4TH OF JULY FESTIVITIES.  WL
ADJUST POPS UPWARD INTO THE SCT CATEGORY FOR THE ENTIRE PLAINS AS
TSTMS SEEM LIKE A GOOD BET.

AFTER MONDAY...WK LONGWAVE RDG WL BLD OVR WRN CO/ERN UT.  THIS WL
ALLOW WLY FLOW ALF TO CONTINUE ACRS THE FCST AREA.  A COUPLE OF
DECENT SHORTWAVES WL RIP PAST THE AREA TUESDAY EVENING AND AGAIN
THURSDAY AFTERNOON.  THIS WL KEEP THE FCST AREA IN LINE FOR
AFTN/EVENING TSTMS...ALTHO AT THIS TIME IT IS DIFFICULT TO TIME
THESE FEATURES.  WL KEEP ISOLD CONVECTION IN THE FCST FOR NOW WITH
NR NRML TEMPS AS UPR RDG SHOWS LTL SIGNS OF RELINQUISHING ITS GRIP
ON THE WEST.

&&

.BOU...NONE.

&&

BARJENBRUCH/046
Hazardous weather outlook, Jul 3, 10:03 AM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT SUN JUL 03 2005

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT SUN JUL 03 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A WEAK LINE OF ISOLATED SHOWERS AND THUNDERSTORMS PUSHING
EASTWARD ACROSS THE NORTHEAST PLAINS OF COLORADO AT THIS TIME.  THIS
WILL AFFECT MORGAN...LOGAN...SEDGWICK...AND PHILLIPS COUNTIES
THROUGH 2 PM.  THESE STORMS MAY BECOME STRONG BY EARLY AFTERNOON.

UPSLOPE FLOW IS EXPECTED ACROSS ALL THE PLAINS BY MID AFTERNOON.
THERE IS ALSO SEVERAL BOUNDARIES STRETCHED ACROSS MOST AREAS OF
NORTHEAST COLORADO.  WITH AN INCREASE OF LOW LEVEL MOISTURE EXPECTED
AREAS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED BY LATE IN
THE DAY AND INTO THE EVENING.  OVER THE MOUNTAINS AND FOOTHILLS
...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
2 PM.

A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON
INDEPENDENCE DAY.  FLOW NEAR THE SURFACE WILL TURN TO THE SOUTHEAST
IN THE AFTERNOON AND WITH WESTERLY FLOW ALOFT...SIGNIFICANT SHEAR IN
THE LOWER LEVELS OF THE ATMOSPHERE WILL BE AVAILABLE. SOME SEVERE
THUNDERSTORMS MAY DEVELOP...ESPECIALLY EAST OF DENVER.  THERE WILL
BE THE THREAT OF TORNADOES AS THE PROFILE OF THE WINDS IS CONDUCIVE
FOR SUPERCELL DEVELOPMENT.

A DRIER PATTERN IS EXPECTED FOR THE LAST HALF OF THE WEEK...BUT
THERE WILL STILL BE A SLIGHT CHANCE OF THUNDERSTORMS. THE THREAT OF
SEVERE WEATHER WILL BE LOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE EASTERN PLAINS AFTER 3
PM.

The radar

The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning, 2 tornado, 1 hail. Local standard time, as filed.

Lightning, Larimer

When
July 3, 1:20 PM MST
Where
Larimer County, Loveland
Reported by
NEWSPAPER
Coordinates
40.666, -105.461 (the zone’s center; the record gives no point)

Lightning caused a fire at an apartment complex in Loveland. The complex was destroyed, leaving 20 people homeless.

Lightning, Larimer

When
July 3, 1:30 PM MST
Where
Larimer County, 1 mi NE of Loveland
Injuries
9 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.666, -105.461 (the zone’s center; the record gives no point)

Lightning struck near a beach area at Boyd Lake. Nine people were injured, five were treated at the park and four other were hospitalized.

Tornado, Arapahoe

When
July 3, 3:03 PM MST
Where
Arapahoe County, 15 mi W of Byers
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.717, -104.500

A tornado touched down briefly in open country but did no damage.

Tornado, Phillips

When
July 3, 4:20 PM MST
Where
Phillips County, 11 mi ESE of Holyoke
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -102.100

A tornado touched down briefly in an open field but did no damage.

Thunderstorm Wind, Boulder

When
July 3, 4:39 PM MST
Where
Boulder County, 2 mi N of Longmont
Measured
65 kt (75 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.200, -105.100

Thunderstorm Wind, Larimer

When
July 3, 4:50 PM MST
Where
Larimer County, 7 mi WNW of Berthoud
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.333, -105.200

Thunderstorm Wind, Boulder

When
July 3, 4:50 PM MST
Where
Boulder County, 2 mi N of Longmont
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.200, -105.100

Thunderstorm Wind, Boulder

When
July 3, 4:55 PM MST
Where
Boulder County, 3 mi W of Boulder
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.017, -105.317

Hail, Sedgwick

When
July 3, 5:31 PM MST
Where
Sedgwick County, 13 mi SE of Julesburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -102.083

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466198, 5465978, 5465977, 5465976, 5465975, 5465973, 5465974, 5465972, 5465971.